Wyoming, 2012

Damaging Wind in Wyoming, July 24, 2012

July 24, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over eastern Crook County and produced 60 mph wind gusts in the Aladdin area before moving into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over eastern Crook County and produced 60 mph wind gusts in the Aladdin area before moving into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:55 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 12:55 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT TUE JUL 24 2012

.DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN
ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN
MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN
ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A
SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY
BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN
MT/ERN WY AS WELL AS THE BLKHLS.

THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE
CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED
BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE
CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A
THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT.

WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON
WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS
ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE
RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT
WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL.

THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH
BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF
YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE.

EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES
OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE
WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO
BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE
AVERAGE.

&&

.AVIATION...18Z TAFS UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS AFT
AND EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM....77
AVIATION...77
Hazardous weather outlook, Jul 24, 3:53 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
453 AM MDT TUE JUL 24 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
453 AM MDT (553 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS
THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 24, 1:13 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 24 2012

SDZ024-026-028-072-073-242100-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
213 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM
MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 11 MILES NORTHWEST OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  BLACK HAWK...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
63...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4399 10335 4420 10352 4433 10332 4414 10309
      4414 10311 4411 10312
TIME...MOT...LOC 2012Z 318DEG 3KT 4419 10338

POJORLIE
Local storm report, Jul 24, 1:35 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             BLACK HAWK              44.15N 103.32W
07/24/2012  E1.00 INCH       MEADE              SD   LAW ENFORCEMENT

&&

JJOHNSON
Local storm report, Jul 24, 1:45 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 N BLACK HAWK          44.18N 103.32W
07/24/2012  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            HAIL LASTED 5 MINUTES /237 PM TO 243 PM/

&&

SMITH
Local storm report, Jul 24, 2:27 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
327 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     4 SE DOWNTOWN HOT SPRIN 43.39N 103.42W
07/23/2012                   FALL RIVER         SD   EMERGENCY MNGR

            30 INCH DIAMETER TREES UPROOTED AND SNAPPED. POWER POLE
            SNAPPED.

&&

JSCHILD
Special weather statement, Jul 24, 3:23 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT TUE JUL 24 2012

SDZ072-073-242300-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
423 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 500 PM
MDT...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 10 MILES SOUTHEAST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTHEAST OF TILFORD

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
44...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4455 10313 4433 10296 4424 10342 4437 10350
TIME...MOT...LOC 2222Z 242DEG 9KT 4433 10333

POJORLIE

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 24, 3:27 PM MST
Where
Crook County, Aladdin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.640, -104.180

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391843.